Anti-diabetic, Blood Thinner Drug May Land You To ER

anti-diabetic drugsAre you diabetic and taking anti-diabetic drugs, including glipizide or glimepiride, also known as “sulfonylureas” along with your blood thinner such as warfarin?

You may land to the hospitals due to falls, altered mental state and insulin shock as per the latest finding by the University of Southern California (USC) and Harvard University.

The researchers found that forty percent of the estimated 100,000 older Americans visited the emergency room each year for potential drug interaction, which attributed to common blood thinners and anti-diabetic drugs.

For diabetic patients who are taking warfarin with anti-diabetic drugs – insulin, thiazolidinediones, metformin, meglitinides, and glyburide, have nearly 22 percent higher landed the hospital admission for hypoglycemia, of whom 78 had multiple events.

Anti-diabetic drug interactions with Warfarin

According to the research published in The BMJ found that when taken with one of those anti-diabetic drugs, anti-coagulant warfarin can intensify their effects and send blood sugar levels crashing. People with diabetes are experiencing hypoglycemia may seem drunk, lightheaded and confused, and are at risk of falling.

The study found that hospitalizations for falls was the most common occurrence among diabetic patients, and that admissions for hypoglycemia were rare cases.

On the contrary, researchers have found no association between the combined outcome of hospital admission or emergency department visit for hypoglycemia and concurrent use of glipizide/glimepiride with statins.

Lead researcher John Romley, an associate professor at the USC Schaeffer Centre for Health Policy and Economics and USC Price School of Public Policy, said:

“Until now, no one had really studied the interactions between them.”

On the other hand, co-author Anne Peters, a professor at the Keck School of Medicine of University of Southern California said:

The take-home message is simply that an interaction can occur that has clinical significance, so providers need to be aware in order to prevent a low blood sugar issue from occurring.

Moreover, she added that diabetic patients taking both medications may need to engage in simple precautions like monitoring their blood sugar or glucose levels regularly.

Leave a Reply